California, 2004

Wildfire in California, September 2 to 3, 2004

September 2 to 3, 2004 · NWS SGX · 1 event in 1 county or zone

Named the Morales Fire, this fire consumed 250 acres southeast of Temecula, and destroyed 2 trailers, 3 abandoned vehicles, 3 outbuildings, and 2 ATVs. The wind at about the time of the fire was between 5 and 15 mph, with an air temperature in the 90s and relative humidity of less than 20%.

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Morales Fire, this fire consumed 250 acres southeast of Temecula, and destroyed 2 trailers, 3 abandoned vehicles, 3 outbuildings, and 2 ATVs. The wind at about the time of the fire was between 5 and 15 mph, with an air temperature in the 90s and relative humidity of less than 20%.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 8:30 AM PST, 4 hours earlier.

Area forecast discussion, Sep 2, 8:30 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 AM PDT THU SEP 2 2004

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL MOVE PAST TO THE NORTH
FRIDAY. THIS WILL BRING LOCAL GUSTY WINDS TO THE MOUNTAINS AND
DESERTS...COOLING...AND A DEEPER MARINE LAYER. WARMER AGAIN THIS
WEEKEND UNDER HIGH PRESSURE. MOISTURE FROM HURRICANE HOWARD WILL BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...MAINLY OVER
THE MOUNTAINS. A FEW THUNDERSTORMS COULD LINGER INTO TUESDAY. DRIER
SOUTHWEST FLOW ALOFT WILL DEVELOP DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...LOW CLOUDS AND DENSE FOR WERE INTO THE COASTAL AREAS AND
FAR WRN SAN INLAND VALLEYS THIS AM. THE 12Z NKX SOUNDING HAD A STRONG
INVERSION BASED NEAR 1000 FT. ONSHORE GRADIENTS AND TRENDS WITH ABOUT
4 MB SAN-IPL.

AN UPPER TROUGH APPROACHING FROM THE NW WILL DEEPEN A SURFACE LOW OVER
NEVADA CAUSE LOCAL GUSTY WINDS IN THE MOUNTAINS AND DESERTS THROUGH
THIS EVENING...MAINLY N. THE TROUGH MOVES THROUGH FRI BRINGING A
DEEPENING MARINE LAYER AND COOLING. THERE WILL PROBABLY STILL BE LOCAL
DENSE FOG TONIGHT BUT IT SHOULD BE A LITTLE FARTHER INLAND. HEIGHTS
RECOVER SAT BUT THICKNESS AND 850 TEMPS CONTINUE TO DECREASE A LITTLE.
BRIEF WEAK OFFSHORE FLOW DEVELOPS BEHIND THE TROUGH SAT. HIGH PRESSURE
WILL CONTINUE TO BUILD ALOFT INTO SUN FOR A WARMING TREND AND
DECREASING MARINE LAYER. MOISTURE FROM THE REMNANTS OF HURRICANE
HOWARD WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS SUN...MAINLY
OVER THE MOUNTAINS. IF SHOWERS DEVELOP THEN LOCAL HEAVY RAIN COULD
CAUSE FLOODING OR MUD SLIDES IN RECENTLY BURNED AREAS.

.LONG TERM...NOT MUCH CHANGE MON WITH A THREAT OF SHOWERS AND
THUNDERSTORMS REMAINING...MAINLY OVER THE MOUNTAINS. RESIDUAL MOISTURE
COULD CAUSE LINGERING THUNDERSTORMS IN THE MOUNTAINS TUE. DRIER
SOUTHWEST FLOW DEVELOP ALOFT DURING THE SECOND HALF OF THE WEEK WITH
A LITTLE COOLING AND GRADUALLY INCREASING MARINE LAYER.

.SGX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR THE MOUNTAINS OF SAN BERNARDINO...RIVERSIDE AND
SAN DIEGO COUNTIES...LAXRFWSGX.

&&

ATKIN
Hazardous weather outlook, Sep 2, 8:00 AM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT THU SEP 2 2004

CAZ048-050-055-056-058-060-061-062-031300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
900 AM PDT THU SEP 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

A RED FLAG WARNING REMAINS IN EFFECT FOR THE SAN
BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS UNTIL 1000 PM
TONIGHT FOR WINDY AND VERY DRY CONDITIONS.

REFER TO LAXRFWSGX WWUS86 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

MOIST UNSTABLE AIR WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE MOUNTAINS...INLAND VALLEYS AND DESERTS SUNDAY AND MONDAY. A
FEW THUNDERSTORMS COULD LINGER INTO TUESDAY...MAINLY OVER THE
MOUNTAINS. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD
CAUSE FLOODING AND MUD SLIDES IN RECENTLY BURNED AREAS.

.SKYWARN ACTIVATION MAY BE NEEDED SUNDAY AND MONDAY.

ATKIN

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside County Valley/The Inland Empire

When
September 2, 12:30 PM PST to September 3, 6:00 PM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Property damage
$35,000
Reported by
FIRE DEPT/RESCUE SQUAD

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423854.